Clinical ReportsAnesthetic Considerations of Selective Intra-arterial Nicardipine Injection for Intracranial Vasospasm A Case SeriesAvitsian, Rafi MD*; Fiorella, David MD, PhD†; Soliman, Marcos M. MD*; Mascha, Edward PhD‡Author Information Departments of *General Anesthesiology †Diagnostic Radiology and Neurological Surgery ‡Quantitative Health Sciences, Cleveland Clinic Foundation, Cleveland, OH There has been no funding source from any commercial or noncommercial affiliations to support this clinical study. Reprints: Rafi Avitsian, MD, Department of General Anesthesiology, Cleveland Clinic Foundation, E31, 9500 Euclid Ave., Cleveland, OH 44195 (e-mail: [email protected]). Received for publication April 14, 2006; accepted November 8, 2006 Journal of Neurosurgical Anesthesiology: April 2007 - Volume 19 - Issue 2 - p 125-129 doi: 10.1097/ANA.0b013e31802e6438 Buy Metrics Abstract Cerebral vasospasm after subarachnoid hemorrhage can decrease cerebral blood flow with the potential for stroke. Induction of Triple-H therapy (hypertension, hypervolemia, and hemodilution) is an accepted medical therapy to decrease the delayed cerebral ischemia related to vasospasm. Recently selective intra-arterial injection of nicardipine during angiography has also been proposed as a therapeutic modality for the management of distal vasospasm not amenable to balloon angioplasty. We are reporting the hemodynamic changes in 11 patients who underwent this procedure. A retrospective chart review of 15 procedures in 11 patients showed a significant change in blood pressure after the injection of nicardipine. Blood pressure changes were not different between sexes, but increase in heart rate was higher for females. A significantly higher drop in systolic blood pressure but not for diastolic blood pressure or mean arterial pressure after the injection was seen in patients who were not intubated in the intensive care unit before the procedure. Selective intra-arterial injection of nicardipine during angiography can cause significant hemodynamic instability and requires supportive management by the anesthesiologist. © 2007 Lippincott Williams & Wilkins, Inc.